Advertisement

Pharmacy News

Acetaminophen Linked to Rare, Serious Skin Reactions

Kate Traynor

BETHESDA, MD 02 Aug 2013—Acetaminophen products can cause rare but serious skin reactions, FDA announcedExternal Link August 1.

According to FDA, a review of adverse event reports revealed a small number of cases of Stevens–Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis in patients who had taken acetaminophen-containing products. In some cases, the skin reaction recurred or worsened after rechallenge with acetaminophen.

Most cases of serious drug-induced skin reaction lead to hospitalization, and some are deadly, FDA noted.

FDA stated that the labeling for acetaminophen-containing products will be revised to warn patients about the risk of skin rashes. Patients who use the drugs should seek the advice of a health care provider at the first sign of rash and immediately stop taking the product.

FDA stated that serious skin reactions can occur the first time a person takes acetaminophen or after any subsequent dose.

Serious skin rashes have also been associated with the use of nonsteroidal antiinflammatory drugs and other analgesics. FDA stated that patients who have a skin reaction to one type of analgesic are not necessarily more likely to react to another such drug.

The agency advised health care providers to talk to their patients about the risk of acetaminophen-related skin reactions and what to do if a rash occurs while taking the drugs.

 

Contact Us
For questions, comments, or more information on this article, please contact the ASHP News Center at newscenter@ashp.org.
Advertisement